California, 2015Hail in California, July 5, 2015
July 5, 2015 · NWS MFR · 1 event in 1 county or zone
A Severe Thunderstorm dropped large hail over portions of Siskiyou County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Severe Thunderstorm dropped large hail over portions of Siskiyou County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 5, 2:13 PM PST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 5, 2:13 PM PST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
313 PM PDT SUN JUL 5 2015
.DISCUSSION...SATELLITE IMAGERY TODAY SHOWS THE MEDFORD CWA IN BETWEEN TWO
REGIMES...WITH A CUTOFF LOW OFFSHORE FROM CA AND A WEAK BOUNDARY TO
THE NORTH. GOOD ATMOSPHERIC STRETCHING IS OCCURRING WITH EAST WINDS
ALOFT ON THE WEST HALF OF THE FORECAST AREA AND WEST WINDS ALOFT ON
THE EAST SIDE OF THE FORECAST AREA. THIS DEFORMATION ZONE IS A
FAVORABLE AREA FOR THUNDERSTORMS...POTENTIALLY STRONG TO
SEVERE...AND EAST OF THE CASCADES IS WHERE THE DEEPEST MOISTURE
IS TO SUPPORT SCATTERED THUNDERSTORMS. A RED FLAG WARNING AT
RFWMFR CONTINUES THROUGH THIS EVENING FOR PARTS OF NORTHERN
CALIFORNIA...AND PORTIONS OF KLAMATH AND LAKE COUNTIES. A MASS OF
CLOUDS PRESENT EARLIER TODAY IS BEGINNING TO CLEAR FROM SOUTH TO
NORTH AND IS RESULTING IN INCREASED SUNSHINE AND ENHANCED
INSTABILITY.
TONIGHT...STORMS SHOULD DIMINISH AS MOISTURE IN THE ATMOSPHERE
BECOMES LIMITED AND DIURNAL OVERNIGHT STABILITY TAKES HOLD. ON
MONDAY THERE IS SOME LINGERING MOISTURE...BOTH SFC MOISTURE FROM
RECENT RAINS AND MID LEVEL MOISTURE...BUT THE MID LEVEL MOISTURE
WILL BE LESS THAN TODAY. PERHAPS THE MOST CHALLENGING ASPECT OF
THE THUNDERSTORM FORECAST TOMORROW IS THE FACT THAT THE MODELS
ARE NOT SHOWING A GOOD TRIGGER FOR MONDAY AFTERNOON.
TYPICALLY...ITS DIFFICULT TO GET SCATTERED THUNDERSTORMS WITH WEAK
TRIGGERS. THEREFORE...WE ARE MAINTAINING A FIRE WEATHER WATCH FOR
TOMORROW AT RFWMFR AND WILL LET THE MIDSHIFT TAKE ONE MORE LOOK AT
THINGS BEFORE DECIDING ON PRODUCTS. WE HAVE FOCUSED THE BEST
POTENTIAL FOR SCATTERED THUNDERSTORMS OVER THE CASCADES NORTH OF
CRATER LAKE...AND JUST TO THE EAST...WHERE MID LEVEL MOISTURE
VALUES OF 50- 60% ALIGN WITH INSTABILITY.
ON MONDAY NIGHT AND TUESDAY THE WEATHER PATTERN BECOMES EVEN MORE
ACTIVE...WITH SOLID EAST SOUTHEAST FLOW ALOFT...AND VERY HIGH
PRECIPITABLE WATERS OF 1 INCH+ ALONG AND WEST OF THE CASCADES. THESE
ARE ANOMALOUSLY HIGH VALUES...AND WITH MODELS NOW ON THE SECOND DAY
OF SHOWING THIS SCENARIO...WE HAVE INCREASED POPS AND QPF FOR
MUCH OF THE SOUTHERN TWO-THIRDS OF THE FORECAST AREA. WEDNESDAY
SHOWS A SIMILAR PATTERN...BUT WITH FOCUS OF INSTABILITY AND
MOISTURE A BIT FURTHER SOUTH. THERE IS CERTAINLY A GOOD CHANCE FOR
MUCH OF THE FORECAST AREA...FROM THE UMPQUA DIVIDE SOUTH...TO SEE
A THUNDERSTORM SOMETIME BETWEEN TUESDAY AND WEDNESDAY. IN
FACT...WE HAVE THUNDERSTORM CHANCES ALL THE WAY TO THE COAST FROM
MONDAY NIGHT INTO TUESDAY. ON THURSDAY THE UPPER LOW FINALLY
SLOWLY PUSHES INLAND...WHICH THE MODELS HAVE BEEN FAIRLY
CONSISTENT IN SHOWING THE PAST FEW DAYS...BUT THIS MAINTAINS
FAVORABLE DYNAMICS AND INSTABILITY OVER THE AREA THROUGH FRIDAY
BEFORE WEST WINDS ALOFT BEGIN TO STABILIZE AND DRY THINGS OUT ON
SATURDAY FROM WEST TO EAST. THE WEEKEND MAY SIGNAL A BREAK FROM
THE STEADY CHANCES OF THUNDERSTORMS...BUT SOUTHERLY FLOW REBOUNDS
ON SUNDAY BASED ON THE LATEST GFS RUN.
&&
.AVIATION...FOR THE 05/18Z TAF CYCLE...ALONG THE COAST...IFR CIGS
ALONG THE COAST AND OFFSHORE WILL MOVE BACK ONSHORE SUNDAY
EVENING...THEN BURN BACK TO THE COAST BY LATE MORNING MONDAY.
OVER THE REMAINDER OF THE AREA...VFR CONDITIONS WILL PREVAIL
THROUGH MONDAY...BUT ISOLATED TO SCATTERED THUNDERSTORMS WILL
PERSIST INTO THIS EVENING FROM THE CASCADES EAST AND SISKIYOUS
SOUTH.
&&
.MARINE...UPDATED 310 AM PDT SUNDAY 4 JULY 2015...SEAS AND WINDS
WILL REMAIN RELATIVELY LOW THROUGH THE MIDDLE OF NEXT WEEK AT
LEAST. IN THE NEAR-TERM...STRATUS AND FOG WILL AFFECT THE COASTAL
WATERS THROUGH SUNDAY. WINDS WILL SWITCH FROM SOUTHERLY TO NORTH
TO NORTHWESTERLY BY TUESDAY. WINDS AND SEAS WILL STAY BELOW
ADVISORY CRITERIA THROUGH THE WEEK. /SVEN
&&
.FIRE WEATHER...UPDATED 300 PM PDT SUNDAY 5 JULY 2015...AFTERNOON
AND EVENING THUNDERSTORMS ARE LIKELY EVERY DAY DURING THE COMING
WEEK. ACTIVITY WILL BE SLIGHTLY LESS WIDESPREAD MONDAY...BUT WILL
INCREASE TUESDAY AND WEDNESDAY. THE FAVORED AREA THIS AFTERNOON AND
EVENING IS OVER NORTHERN CALIFORNIA...WHERE CLEARING IS ALLOWING
SURFACE HEATING. ON MONDAY ACTIVITY WILL BE MOSTLY OVER THE HIGHER
TERRAIN FROM THE CASCADES EAST AND SISKIYOUS SOUTH. TUESDAY AND
WEDNESDAY WILL SEE GREATER COVERAGE. EVEN THE COASTAL AREA MAY SEE
SOME THUNDERSTORMS IN THAT TIME FRAME. THE ACTIVITY WILL GRADUALLY
SHIFT TO THE EAST SIDE TOWARD THE END OF THE WEEK.
TEMPERATURES WILL REMAIN HOT MONDAY...BUT WILL START TO COOL
TUESDAY. TEMPERATURES WILL APPROACH SEASONAL VALUES TOWARD THE END
OF THE WEEK.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ623>625.
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR ORZ623>625.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
CAZ280-281-284-285.
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR CAZ285.
PACIFIC COASTAL WATERS...NONE.
NSK/NSK/JRSIn the hours before
Special weather statement, Jul 5, 2:44 PM PST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
344 PM PDT SUN JUL 5 2015
CAZ080-052315-
WESTERN SISKIYOU COUNTY-
344 PM PDT SUN JUL 5 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SISKIYOU COUNTY...
AT 343 PM PDT...A STRONG THUNDERSTORM WAS OVER GREENVIEW...OR 21
MILES SOUTHWEST OF YREKA...MOVING NORTHWEST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM. A FEW LIGHTNING STRIKES WILL ALSO OCCUR WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ETNA AND GREENVIEW.
LAT...LON 4153 12276 4144 12289 4151 12304 4163 12292
TIME...MOT...LOC 2243Z 130DEG 14KT 4151 12292
FB
Special weather statement, Jul 5, 2:58 PM PST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
358 PM PDT SUN JUL 5 2015
ORZ026-028-052330-
JACKSON COUNTY-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
358 PM PDT SUN JUL 5 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JACKSON
AND WESTERN KLAMATH COUNTIES...
AT 356 PM PDT...AN AREA OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR SURVEYOR MOUNTAIN CAMPGROUND TO NEAR HYATT LAKE
CAMPGROUND...AND MOVING NORTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SURVEYOR MOUNTAIN CAMPGROUND...BUCK PRAIRIE NORDIC TRAILS...HOWARD
PRAIRIE...PEDERSON SNOW PARK...HYATT LAKE CAMPGROUND AND HOWARD
PRAIRIE RECREATION AREA.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF YOU ARE ON A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 4243 12205 4231 12250 4208 12254 4226 12208
TIME...MOT...LOC 2256Z 211DEG 13KT 4230 12215 4216 12250
FB
Special weather statement, Jul 5, 3:35 PM PST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
435 PM PDT SUN JUL 5 2015
ORZ026-028-060030-
JACKSON COUNTY-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
435 PM PDT SUN JUL 5 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON COUNTY...
AT 434 PM PDT...A STRONG THUNDERSTORM WAS NEAR KENNEDY MEADOWS...OR
7 MILES SOUTHWEST OF ASHLAND...MOVING NORTH AT 10 MPH. WIND GUSTS UP
TO 40 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH SEVERAL LIGHTNING
STRIKES.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...TALENT...SQUAW LAKES RECREATION SITE...KENNEDY MEADOWS...
CANTRALL BUCKLEY COUNTY PARK...MCKEE BRIDGE RECREATION SITE...WOODRAT
MOUNTAIN...RUCH...MOUNT ASHLAND SNOW PARK...GROUSE GAP SNOW PARK AND
PHOENIX.
LAT...LON 4202 12266 4203 12307 4224 12308 4228 12272
TIME...MOT...LOC 2334Z 171DEG 8KT 4213 12284
FB
Local storm report, Jul 5, 3:49 PM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
449 PM PDT SUN JUL 5 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN 3 WNW KLAMATH FALLS 42.23N 121.83W
07/05/2015 M0.80 INCH KLAMATH OR TRAINED SPOTTER
OBSERVER LOCATION KLAMATH FALLS.
&&
NWS MEDFORD OR
IRIS SYSTEMHail, Siskiyou
- When
- July 5, 4:00 PM PST to 4:05 PM PST
- Where
- Siskiyou County, 0.91 mi SSW of Greenview
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.538, -122.907
A member of the public reported golf-ball size hail while driving on Highway 3 between Fort Jones and Etna. Based on other reports and without a first hand source, the hail was judged to be quarter-sized (1.0 inches).
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, July 5 to 10, 2015$17 million · EF0 · 102 events
- Lightning Strike in Alabama, July 5, 20151 death · 7 injured · 1 event
- Damaging Winds in Florida, July 5, 20151 death · 2 injured · $2,000 · 52 kt wind · 12 events
- Flash Flooding in Virginia, July 5, 2015$3.7 million · 4 events
- Tropical Storm in Guam, July 5 to 6, 2015$2.0 million · 1 event
- Hail and Damaging Winds in Nebraska, July 5, 2015$133,000 · 2.75 in hail · 19 events
- Flash Flooding in West Virginia, July 5, 2015$190,000 · 7 events
- Flash Flooding and Lightning Strikes in Minnesota, July 5 to 6, 2015$202,000 · 4 events
- Flash Flooding and Damaging Winds in Iowa, July 5 to 6, 2015$60,000 · 56 kt wind · 29 events
- Flash Flooding and Damaging Winds in Louisiana, July 5, 2015$71,000 · 55 kt wind · 7 events
- Flash Flooding and Debris Flow in Utah, July 5 to 9, 2015$50,000 · 67 kt wind · 8 events
- Flash Flooding and Damaging Winds in Mississippi, July 5, 2015$43,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578704.